Kansas, 2006

Hail in Kansas, March 8, 2006

March 8, 2006 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 8, 3:23 AM CST, 7 minutes earlier.

Area forecast discussion, Mar 8, 3:23 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
323 AM CST WED MAR 8 2006

.DISCUSSION...
MAIN CONCERN IS RAIN/THUNDERSTORM TIMING...STORM SEVERITY...AREAL
COVERAGE...AND RAINFALL AMOUNTS THROUGH THURSDAY.

SURFACE LOW PRESSURE ALONG THE SW KS/SE CO BORDER IS HELPING TO
FOCUS STRONG SSW-LY LOW LEVEL FLOW FROM OK INTO EASTERN KS AND MO.
WHILE 850MB JET OF 50-60 KT IS RESULTING IN SCATTERED ELEVATED
CONVECTION. THERE IS VERY LITTLE TO HANG MY HAT ON AS FAR AS
SIGNIFICANT UPPER LEVEL FEATURES OVER THE REGION ATTM...WITH ONLY A
WEAK MIDLEVEL LEAD SHORTWAVE MOVING NORTHEAST THROUGH NW OK/SOUTH
CNTRL KS. SO WHILE LOW LEVEL MOISTURE TRANSPORT WILL CONTINUE TO BE
STRONG THE REST OF TONIGHT INTO THE MORNING HOURS...THE BETTER FOCUS
FOR ANY TYPE OF SYNOPTIC SCALE LIFT WILL OCCUR WHERE THE STRONG LOW
LEVEL JET INTERSECTS A FRONTAL BOUNDARY THAT EXTENDS FROM NE KS INTO
SOUTHERN IL. CANT RULE OUT SOME ISOLATED SEVERE ELEVATED
CONVECTION (LARGE HAIL) IN THE WARM SECTOR OVER THE FORECAST AREA.
INTO THE MORNING HOURS GIVEN THE STRENGTH OF THE LOW LEVEL JET AND
INCREASING INSTABILITY ABOVE 850 MB OVER THE WESTERN PORTION OF THE
FORECAST AREA.

POTENT UPPER LEVEL SYSTEM NOW ALONG THE CA/SOUTHERN NV/AZ BORDER
WILL MOVE EAST INTO NORTHERN TX BY THU MORNING THEN ENE THROUGH
CENTRAL/SOUTHERN MO IN THE AFTERNOON/EARLY EVENING THU. THIS TIMING
IS SOMEWHAT SLOWER THAN LAST NIGHTS MODEL RUNS...BUT THERE IS GOOD
MODEL CONSISTENCY WITH THIS SYSTEM...SO THE GENERAL SYNOPTIC SETUP
LOOKS FAIRLY CERTAIN. ADDITIONAL WEAK UPPER IMPULSES WILL MOVE
QUICKLY NORTHEAST AHEAD OF THE MAIN SYSTEM. SURFACE WAVE NOW OVER SW
KS WILL MOVE NORTHEAST INTO NORTHERN MO LATE TONIGHT AND ANOTHER
SURFACE LOW WILL DEVELOP IN ASSOCIATION WITH THE MAIN UPPER SYSTEM
NEAR THE TX PANHANDLE LATE TODAY AND THEN SLOWLY MOVE ENE INTO
SOUTHERN MO ON THU. IN SHORT...THERE WILL FINALLY BE A LOW LEVEL
FOCUS FOR CONVECTION TO DEVELOP OR ADVECT INTO THE REGION...MAINLY
TONIGHT AND THURSDAY.

CONVECTION SHOULD REDEVELOP BY MID AFTERNOON NEAR NEAR THE SURFACE
LOW OVER NW MO EASTERN KS WHERE FORECAST POINT SOUNDINGS INDICATE
THAT WEAK CAP SHOULD BREAK RESULTING IN 100 MB MLCAPES OF
APPROACHING 1500 J/KG. BELIEVE CONVECTION WILL THEN DEVELOP SSW
ALONG THE SURFACE BOUNDARY OVER SE KS AND WESTERN MO LATE TODAY AND
TONIGHT. DEEP LAYER SHEAR MORE THAN ADEQUATE TO FOR SUPERCELLS GIVEN
THE STRONG 500MB FLOW (55-60KT). EXPECT THAT SEVERE STORM ELEMENTS
WILL RUN THE FULL SPECTRUM GIVEN THE MODERATE INSTABILITY...STRONG
SHEAR. SEE NO REASON NOT MAINTAIN THE PRESENT HWO WORDING FOR THE
POSSIBILITY OF TORNADOES GIVEN ADEQUATE (BUT NOT OFF THE CHART)
0-1KM AND 0-3KM HELICITY. STORM BOUNDARIES MAY ALSO LOCALLY ENHANCE
THE BACKGROUND SYNOPTIC SCALE LOW LEVEL HELICITY. STORMS WILL LIKELY
FORM INTO ONE OR TWO COMPLEXES ALONG THE FRONT TONIGHT AS THEY MOVE
THROUGH THE REGION.

IN ADDITION TO THE ABOVE SCENARIO...LOW LEVEL MOISTURE TRANSPORT IS
ENHANCED WITH THE STRENGTHENING NOCTURNAL LOW LEVEL JET AGAIN
TONIGHT...WITH THE BEST MOISTURE TRANSPORT OVER MY EASTERN COUNTIES
AND POINTS EAST TONIGHT INTO THURSDAY. WILL MENTION THE CHANCE FOR
HEAVY RAIN WHERE DEEMED APPROPRIATE...WITH THE BEST CHANCE FOR HEAVY
RAIN AFTER 06Z TONIGHT. WITH PWATS OF 1.25 INCHES...MANY AREAS WILL
GET SOME GOOD RAINFALL. YOU CAN GET FLOODING DURING A DROUGHT...BUT
ANTECEDENT CONDITIONS WILL LIKELY GREATLY LIMIT WIDESPREAD FLOOD
POTENTIAL.

HEAVIEST RAIN WILL MOVE EAST OF THE AREA BEFORE MIDDAY THURSDAY AS
STRONG LOW LEVEL WARM AIR ADVECTION/ISENTROPIC ASCENT MOVES EAST.
HOWEVER...SOME ASCENT UP THE NORTHWEST SIDE OF THE UPPER LOW WILL
ALLOW PRECIPITATION TO LINGER FOR MOST OF THE DAY BEFORE TAPERING
OFF DURING THE EVENING. RAIN/CLOUDS WILL KEEP TEMPERATURES FAIRLY
STEADY IN THE 50S DURING THE DAY THU.

MADE FEW CHANGES BEYOND THURSDAY NIGHT. BROAD LONGWAVE TROUGH OVER
THE WESTERN AND CENTRAL U.S. WILL KEEP THE WEATHER ACTIVE INTO EARLY
NEXT WEEK. DSA

&&

.AVIATION...
FOR THE 06Z TAFS...PRETTY DECENT WIND SHEAR ONGOING THIS EVENING AT
BOTH JLN/SGF WITH WIND PROFILERS/88D VAD PROFILER SHOWING FROM 45 TO
50 KTS JUST OFF THE SURFACE.  CONVECTION DEVELOPING OVER NORTH
CENTRAL OKLAHOMA LATE THIS EVENING IN RESPONSE TO STRONG SHORTWAVE
SHIFTING NORTHEAST INTO NORTHERN OKLAHOMA/SOUTHERN KANSAS.  STORMS
EXPECTED TO SHIFT NORTHEAST INTO THE JLN AREA BY 08 TO 09Z AND SGF A
COUPLE HOURS LATER.

LINDENBERG

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Mar 8, 1:43 AM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
143 AM CST WED MAR 8 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-081200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
143 AM CST WED MAR 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THROUGH SUNRISE.

  WEATHER HAZARDS EXPECTED:

ISOLATED NON SEVERE THUNDERSTORMS.

  AREAS AFFECTED AND TIMING:

ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THROUGH SUNRISE.

  DISCUSSION:

ELEVATED INSTABILITY...MODEST SHEAR AND INCREASING MOISTURE WILL AID
IN THE DEVELOPMENT OF ISOLATED THUNDERSTORMS THROUGH SUNRISE. HOWEVER...
ALL OF THE ACTIVITY WILL REMAIN BELOW SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE CHANCE OF THUNDERSTORMS WILL CONTINUE INTO WEDNESDAY MORNING
WITH THE CONTINUATION OF NON SEVERE STORMS THROUGH NOON.

THE RISK OF SEVERE WEATHER WILL INCREASE WEDNESDAY NIGHT AND
CONTINUE INTO THURSDAY AS A MORE POTENT STORM SYSTEM TRACKS INTO
THE REGION. THUNDERSTORMS...SOME SEVERE...WILL SPREAD ACROSS THE
OUTLOOK AREA WEDNESDAY NIGHT AS AN APPROACHING COLD FRONT
INTERACTS WITH A WARM...MOIST AND UNSTABLE ATMOSPHERE. SUFFICIENT
WIND SHEAR... OR THE CHANGE IN WIND SPEED AND...OR DIRECTION WITH
HEIGHT...WILL BE PRESENT TO SUPPORT SEVERE THUNDERSTORMS. LARGE
HAIL...DAMAGING WINDS AND POSSIBLY A FEW TORNADOES CAN BE EXPECTED
WEDNESDAY NIGHT THROUGH EARLY THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH SUNRISE. HOWEVER
EMERGENCY MANAGERS AND SPOTTERS SHOULD BE PREPARED FOR SPOTTER
ACTIVATION WEDNESDAY NIGHT AND THURSDAY.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

JLT

In the hours before

Special weather statement, Mar 8, 3:16 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
316 AM CST WED MAR 8 2006

MOZ077-088-080945-
BARTON-JASPER-
316 AM CST WED MAR 8 2006

...SIGNIFICANT WEATHER ALERT FOR BARTON AND JASPER COUNTIES UNTIL 345
AM CST...

AT 314 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PURCELL...OR 10 MILES NORTHWEST OF
CARTHAGE...AND MOVING NORTHEAST AT 40 MPH.

PEOPLE IN NORTHERN JASPER AND SOUTHEASTERN BARTON COUNTIES...
INCLUDING THE CITIES OF PURCELL...ALBA...JASPER AND GOLDEN CITY...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

SMALL HAIL IS EXPECTED WITH THIS STORM.

JLT

The radar

The Pleasant Hill radar (KEAX), 110 km away, was scanning. The volume nearest the first event began at 09:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bourbon

When
March 8, 3:30 AM CST
Where
Bourbon County, Devon
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.917, -94.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493747.